Journal Logo

Department: Medication Errors

Medication Errors

Cohen, Michael R. ScD, MS, RPh

Author Information
doi: 10.1097/01.NURSE.0000549730.22563.9a
  • Free

SIMILAR PACKAGING

Suppository mix-up

Figure
Figure:
Three different G&W suppository medications look nearly identical. Expired promethazine was among the three drugs mixed together in the same ADC pocket.

Hospitals have been reporting dispensing errors with look-alike packages of G&W Laboratories foil wrapped suppositories. In one case, suppositories of prochlorperazine and promethazine (phenothiazine derivatives) were mixed up. In another case, a nurse found bisacodyl, a locally acting laxative, and promethazine mixed with acetaminophen suppositories in an automated dispensing cabinet (ADC) pocket (see photo). In both cases, nurses identified the errors before a patient received the wrong medication. If possible, pharmacies should purchase these suppositories from different manufacturers to reduce labeling similarities. The Institute for Safe Medication Practices (ISMP) has contacted G&W Laboratories about the need for improved labeling.

PHENYLEPHRINE OVERDOSE

Opposites distract

A patient in the postanesthesia care unit (PACU) was prescribed 100 mcg of phenylephrine, an alpha-1 adrenergic receptor agonist, for acute hypotension. A nurse assisting in the PACU retrieved a 503B outsourced prefilled phenylephrine syringe (QuVa Pharma) and gave it to the patient's nurse. (Section 503B of the Federal Food, Drug, and Cosmetic Act permits compounders meeting certain specified requirements to become outsourcing facilities.1) The drug was packaged in a 10 mL syringe labeled as “PHENYLephrine HCl 100 mcg/mL (1 mg/10 mL)” (see top photo at right). On this label, the total dose and total volume in the syringe appear in parentheses following the per mL concentration, which is the opposite of how the strength and total volume appear on commercial products. The patient's nurse administered the entire volume in the syringe, 10 mL (1,000 mcg), resulting in a 10-fold overdose. The patient's BP rose for about 10 minutes but then, fortunately, returned to normal limits.

The FDA requires commercial manufacturers to follow United States Pharmacopeia (USP) Chapter 7 (<7>), which states that product labels must first list the total amount of drug per total volume in the container, followed by the strength per mL enclosed in parentheses.2 As a result, practitioners expect a product's strength to be expressed this way. However, 503B outsourcers are not required to follow USP labeling requirements. This situation has led to medication errors and overdoses when the amount per mL was mistaken as the total amount in the container.

Figure
Figure:
This syringe, which contains 1 mg (1,000 mcg) of phenylephrine in 10 mL, was thought to hold just 100 mcg. This QuVa Pharma label does not comply with USP <7>.
Figure
Figure:
QuVa Pharma has begun to revise its syringe labels to comply with USP <7>, as shown on this phenylephrine syringe label.

The difference between the expected and actual concentration expression was a factor in the error described. This error is similar to an earlier event in which a patient received a fivefold overdose of ketamine, a nonbarbiturate general anesthetic agent, due to nonstandard labeling on a 503B compounded ketamine syringe.

The good news is that QuVa Pharma has begun to revise its syringe labels to comply with USP <7>, as shown in the second photo above. ISMP calls on the FDA to provide labeling and packaging guidance to all outsourcing pharmacies, and to require them to follow USP <7> so every prefilled syringe is labeled in the same safe manner.

REFERENCES

1. United States Food & Drug Administration. Information for outsourcing facilities. www.fda.gov/drugs/guidancecomplianceregulatoryinformation/pharmacycompounding/ucm393571.htm.
2. United States Pharmacopeia. General Chapter <7> labeling. www.uspnf.com/notices/general-chapter-labeling.
Wolters Kluwer Health, Inc. All rights reserved